Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Springfield, MO

January 23, 2002Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 23, 2002, 3:42 PM CST for Barry County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2002, 3:42 PM CST (21:42 UTC)
Expired
Jan 23, 2002, 4:30 PM CST
In force
48 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 3:58 PM CSTHail 0.75Cassville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 232142
SVRSGF
MOC009-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CST WED JAN 23 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI

* UNTIL 430 PM CST

* AT 339 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WASHBURN...OR 12 MILES NORTHEAST OF PEA RIDGE...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EXETER BY 350 PM CST.
   CASSVILLE BY 355 PM CST.
   PURDY BY 400 PM CST.

THE TOWNS OF WAYNE...RIDGLEY...BUTTERFIELD...MCDOWELL AND JENKINS ARE
ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3661 9415 3649 9399 3679 9356 3694 9380

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:50 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 23, 1:50 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CST WED JAN 23 2002

MAIN FOCUS HAS BEEN ON SHORT TERM PRECIPITATION AND TEMPERATURE
TRENDS AS COLD FRONT ENTERS THE AREA. OTHER CONCERNS INCLUDE
PRECIPITATION CHANCES LATER IN EXTENDED.

COLD FRONT CURRENTLY EXTENDS FROM SOUTH OF SEDALIA TO JOPLIN TO
TULSA. TEMPS HAVE SOARED INTO THE 70S AHEAD OF THE FRONT...AS LOW
CLOUDS CLEARED OUT EARLIER WITH GOOD MIXING TO AROUND 900 MB.
CONVECTIVE PRECIP ALREADY STARTING TO OUR SOUTHWEST WITH RAPID
NORTHEAST MOVEMENT. LAPS DATA SHOWS THIS ACTIVITY IS MOVING INTO AN
AREA OF -2 TO -4 LI AND CAPES AROUND 800.

CURRENT TIMING OF LATE AFTERNOON STORMS MAINLY SOUTH AND EAST OF
SPRINGFIELD IN ZONES STILL LOOKS GOOD...AND WILL CONTINUE THUNDER
INTO THE EVENING FROM NEWTON COUNTY NORTHEAST ALONG 1-44 CORRIDOR.
COMPARISON OF LATEST LAPS AND RUC SHOWS THAT RUC LIS/CAPES ARE
OVERDONE CURRENTLY...BUT STILL THINK POTENTIAL FOR SEVERE STORMS
EXIST OVER AREAS EAST OF A BRANSON TO FT. WOOD LINE...WELL AHEAD OF
FROPA. LOOKING AT TROPICAL CONNECTION IN WATER VAPOR WITH POTENTIAL
FOR DEEP CONVECTION OVER THE SOUTHEAST...WILL ALSO MENTION RAIN
HEAVY AT TIMES FOR TONIGHT AROUND WEST PLAINS.

AM LEANING TOWARD LEAVING POPS OUT FOR THE NORTHWEST ONE TO TWO
TIERS OF COUNTIES BASED ON CURRENT RADAR TRENDS...FRONTAL MOVEMENT
AND PRECIP OUTPUT FROM A BLEND OF MESOETA AND RUC. THE AVN HAS
PRECIP SPREAD ACROSS ENTIRE CWA. WILL CONTINUE WATCHING RADAR TRENDS
AND MAKE LAST MINUTE CALL ON THIS.

DRY AIR SPREADS SOUTHWARD INTO THE AREA ON THURSDAY AS 540DM
THICKNESS PUSHES IN...SO WILL CONTINUE WITHOUT SNOW OR
FLURRIES...AND END POPS IN THE MORNING OVER THE EAST. WILL ALSO KEEP
TEMPS IN THE UPPER 30S/LOWER 40S FOR HIGHS.

THROUGH THE WEEKEND...DRY WEATHER AND WARMING TREND CONTINUES AS
UPPER TROUGH EXITS THE AREA...AND HEIGHTS BUILD OVER THE SOUTHERN
U.S.

EARLY NEXT WEEK...GULF OPENS UP AS UPPER TROUGH CONTINUES TO DEEPEN
OVER THE WEST. MRF AND ECMWF ARE IN DECENT AGREEMENT THROUGH MONDAY
12Z...WITH FROPA ADVERTISED MONDAY NIGHT BY MRF. WILL GO AHEAD AND
INCLUDE POPS FOR MONDAY NIGHT...ALL LIQUID. SECOND SYSTEM MOVES INTO
THE AREA ON WEDNESDAY AS MAIN UPPER TROUGH SHIFTS INTO THE CENTRAL
U.S. MRF HINTS AT DRY SLOTTING AHEAD OF WEDNESDAY FRONT...WITH SOME
WRAP AROUND PRECIP BY 00Z THURSDAY. THE ADVERTISED PATTERN IS RARELY
DRY SO WILL INCLUDE CHANCE POPS FOR WEDNESDAY ALSO.

ISC GRIDS WERE UPDATED AROUND NOON FOR EARLY PERIODS. FINAL TWEAKS
AND UPDATES WILL BE OUT AROUND 230 PM.

.SGF...
MO...NONE.
KS...NONE.

TERRY

In the hours before

Special weather statement, Jan 23, 12:15 PM CST, 3 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CST WED JAN 23 2002

* HAZARDOUS WEATHER THREATS...

  SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTH
  CENTRAL MISSOURI WITH LARGE HAIL AND STRONG WINDS POSSIBLE.

* THREAT AREAS AND TIMING...

  ALONG AND SOUTH OF A LINE FROM BRANSON TO FORT LEONARD
  WOOD...FROM 5PM TO MIDNIGHT.

* DISCUSSION...

  A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
  TONIGHT. AHEAD OF THE FRONT...AFTERNOON TEMPERATURES AROUND 70
  DEGREES...AND DEWPOINT TEMPERATURES IN THE MID TO UPPER 50S HAVE
  INCREASED INSTABILITY. AS THE FRONT INTERACTS WITH THE UNSTABLE
  AIRMASS...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP.

  LATER THIS EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE
  ACROSS THE AREA...PROVIDING ADDITIONAL LIFT FOR THUNDERSTORM
  DEVELOPMENT THROUGH TONIGHT.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
  EVENING OVER SOUTH CENTRAL MISSOURI.

* EXTENDED OUTLOOK...

  NO HAZARDOUS WEATHER EXPECTED.
Special weather statement, Jan 23, 1:00 PM CST, 2 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED JAN 23 2002

* HAZARDOUS WEATHER THREATS...

  SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTH
  CENTRAL MISSOURI WITH LARGE HAIL...STRONG WINDS AND HEAVY
  RAINFALL POSSIBLE.

* THREAT AREAS AND TIMING...

  ALONG AND SOUTH OF A LINE FROM CASSVILLE TO FORT LEONARD
  WOOD...FROM 4PM TO MIDNIGHT.

* DISCUSSION...

  A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
  TONIGHT. AHEAD OF THE FRONT...AFTERNOON TEMPERATURES AROUND 70
  DEGREES...AND DEWPOINT TEMPERATURES IN THE MID TO UPPER 50S HAVE
  INCREASED INSTABILITY. AS THE FRONT INTERACTS WITH THE UNSTABLE
  AIRMASS...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP.

  LATER THIS EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE
  ACROSS THE AREA...PROVIDING ADDITIONAL LIFT FOR THUNDERSTORM
  DEVELOPMENT THROUGH TONIGHT.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
  EVENING OVER SOUTH CENTRAL MISSOURI.

* EXTENDED OUTLOOK...

  NO HAZARDOUS WEATHER EXPECTED.

TERRY

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.